MAUDE Adverse Event Report: SURGICAL SPECIALTIES CORPORATION QUILL; BARBED 2C14 #2 PDO 36 X 36

SURGICAL SPECIALTIES CORPORATION QUILL; BARBED 2C14 #2 PDO 36 X 36
Model Number RX-1066Q
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 11/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The review of the dhr/device history confirmed the raw material suture, needles and finished good met requirements throughout the incoming inspection, manufacturing, in-process and final inspection process.Device on the barbed segments only.Do not attempt to approximate wounds using the non-barbed segments, as the barbs are no samples have been returned to date for testing/review.No photographs of the injury or devices were provided for review.A request for additional information was sent to the customer/no response to date.If/when samples, photos or additional details are received, a follow-up report will be submitted.Pdo suture material can change color, become brittle; break easily if exposed more than the recommended time for this type of material.Surgical specialties documents the exposure time throughout the inspection and manufacturing processes to prevent over-exposure prior to packaging the devices.The exposure time for the reported lot was reviewed and met all requirements.The suture breaking during the procedure most likely resulted from the interaction of specific procedural related stress in contrast to the suture strength.It¿s also possible the device was damaged when removing from the package, tying knots in the device or the device was not secured in the tissue per the instructions in the ifu.The ¿applications¿ section in the ifu for the barbed device states ¿to deploy quill¿ knotless tissue-closure device, the first end should be pulled through the tissue until the center transition zone has reached the tissue.Estimation of the center can be aided by taking a single bite of tissue, then aligning the two needles together.Taking one arm of the device, at least two loose bites of tissue should be taken.This is then repeated with the other arm of the device.Once at least four bites, or passes, through the tissue have been completed, each of the strands can then be grasped and the tissue can be approximated to the desired tension.Bites, or passes through the tissue, can be taken to approximate the wound.Care should be taken to utilize the device on the barbed segments only.Do not attempt to approximate wounds using the non-barbed segments, as the barbs are required for successful wound approximation with the quill¿ knotless tissue-closure device¿.Without receiving the actual device for review under the microscope, photos of the actual device/injury reported, receiving sterile device(s) from the same lot to test/review or receiving detailed information regarding the shipping, storage and handling of the device(s), exposure time prior to use, method utilized to remove the device from the packaging, preoperative preparation of the device, method utilized to secure the device in the tissue or the surgeon¿s technique, a definitive root cause cannot be confirmed at this time.
 
Event or Problem Description
(b)(4): today, for a suture after a unicompartmental knee prosthesis, the suture broke in two after placement, the surgeon injured himself with one of the needles.The pharmacist was able to observe, being present, the poor quality of the notching because the wire could go back without any restraint.Finding also made on a new thread from the same batch when returning to the pharmacy.Note that the suture broke when making a knot.
 
Additional Manufacturer Narrative
Five (5) photographs of the device were provided for review: needle detachment [400532861].Magnified photos of the device were returned for evaluation.No damage was observed on the needle device.The swaged end of the needle was clear of suture remnants.The end point of failure on the suture was smooth, slightly flared and appeared cut like when prepared for the attaching process.A clear analysis of the device could not be performed as the photo becomes distorted when magnified.A potential root cause for a needle detaching when slightly tugged when removing from the package or when preparing for use could be that the suture was not fully inserted within the end of the needle during the manufacturing process.It¿s also possible excessive force is utilized when removing the device from the package or the devices are being grasped on or near the swaged end of the needle, damaging the suture, allowing the needle to break free from the suture.Without receiving the actual device for review, sterile samples from the same finished good lot to pull test, or receiving details regarding the method utilized to remove the device from the packaging, preoperative preparation of the device, tool utilized to grasp the device or the surgeon¿s technique, a definitive root cause cannot be determined at this time.Suture break [400532861] magnified photos of the device were returned for evaluation.The end point of failure on the suture appeared elongated, jagged, frayed.The characteristics observed on the device are those of a device that broke when excessive force was applied.A clear analysis of the device could not be performed as the photo becomes distorted when magnified.The suture breaking during use most likely resulted from the interaction of specific procedural related stress in contrast to the suture strength.It¿s also possible the devices are not being secured in the tissue by the loop as described in the ifu for this particular product.The ¿applications¿ section of the ifu for the barbed device states, ¿to deploy quill¿ knotless tissue closure device, the first end should be pulled through the tissue until the center transition zone has reached the tissue.Estimation of the center can be aided by taking a single bite of tissue, then aligning the two needles together.Taking one arm of the device, at least two bites of tissue should be taken.This is then repeated with the other arm of the device.Once at least four bites or passes through the tissue have been completed, each of the strands can then be grasped and the tissue can be approximated to the desired tension.Bites or passes through the tissue can be taken to approximate the wound.Care should be taken to utilize the device on the barbed segments only.Do not attempt to approximate wounds using the non-barbed segments as the barbs are required for successful wound approximation with the quill¿ knotless tissue closure device.The precautions section of the ifu states, ¿care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments such as needle holder and forceps.To avoid damaging needle points and swage areas, grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the swaged end to the point¿.Pdo suture material can change color, become brittle; break easily if exposed more than the recommended time for this type of material.Surgical specialties documents the exposure time throughout the inspection and manufacturing processes to prevent over-exposure prior to packaging the devices.The exposure time for this particular lot was reviewed and met all current criteria.Without reviewing the actual reported device(s), receiving sterile devices from the same finished good lot to test/review or receiving detailed information regarding the shipping, storage and handling of the device(s), exposure time prior to use, pre-operative preparation of the device(s), tools utilized to grasp the device, details of the procedure performed, method utilized to anchor the device in the tissue or the surgeon¿s technique, a definitive root cause cannot be determined at this time.

Brand Name
QUILL
Common Device Name
BARBED 2C14 #2 PDO 36 X 36
Manufacturer (Section D)
SURGICAL SPECIALTIES CORPORATION
corredor tijuana rosarito 2000
#24702-b ejido francisco villa
tijuana 22235
MX  22235
Manufacturer Contact
luis knappenberger
1100 berkshire blvd.
ste 308
reading, PA 19608
MDR Report Key12771528
Report Number3010692967-2021-00049
Device Sequence Number14476552
Product Code NEW
UDI-Device Identifier10848782019523
UDI-Public(01)10848782019523(17)250531(10)AAGD152
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K051609
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/17/2021
Report Date (Section F) 11/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Model NumberRX-1066Q
Device Catalogue NumberRX-1066Q
Device Lot NumberAAGD152
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/04/2021
Device Age18 MO
Event Location Hospital
Date Report to Manufacturer11/04/2021
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 11/04/2021
Supplement Date Received by Manufacturer11/04/2021
Initial Report FDA Received Date11/08/2021
Supplement Report FDA Received Date12/17/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown